Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
July 7, 1999

Hypoglycemia

Question from the state of Washington, USA:

My husband (63) has had diabetes for 10 years. Eight months ago, he had a bone infection which required hospitalization. Since that time, he's has been diagnosed with a number of problems (polymyalgia rheumatica and pseudogout) that are being treated with prednisone. That, of course, raises his blood sugar so he now on Glucophage [metformin, a pill for Type 2 diabetes] as well as a time-release insulin. He experiences terrible cold sweats at night to the point where he keeps telling me he has temperature (which he does not). His blood sugar is high in the evenings (295 or above), but is normal in the morning (the low has been 114). I was told that he is crashing and that it's not good for his system. What is crashing? He thinks the sweats are because of the prednisone.

Answer:

“Crashing” is a slang term used to describe low blood sugar symptoms. This is also called hypoglycemia. As blood sugar falls rapidly (crashing down), many people experience some warning symptoms of this change such as sweating, shaking, irritability, and/or lack of concentration. Having low blood sugar while sleeping can also cause restless sleep, bad dreams and fatigue in the morning.

The best way to see if your husband’s sweats are due to low blood sugar is to check his blood sugar during the night. By doing this investigative work for a few days, you will better be able to determine if this is indeed due to blood sugar changes or to his prednisone. I would suggest your husband check his blood sugar before bed (9-10�P.M.), 12 midnight, 3�A.M. and then upon rising. Additionally, anytime he is awakened with the sweating. If his blood sugar has dipped below 70 (or has dropped quickly from higher levels) it would be advisable to treat this by taking 15-30�grams of carbohydrate available in glucose chew tabs, fruit juice, skim milk or other quick carbohydrates.

I hope you have a diabetes educator on your team, helping you and your husband with the day-to-day management and challenges that can occur. If not, contact your local American Diabetes Association or call the American Association of Diabetes Educators at 1-800-TEAMUP4 to help find someone locally.

KS